top of page
Search

Matthew Perry and Ketamine: Let's Not Compound the Tragedy



In the wake of the tragic death of Matthew Perry, there has been a deluge of reports about “the acute effects of ketamine” causing the actor's death. It is important to have a clear understanding of what actually happened and to state the truth plainly, instead of sensationalizing the role of ketamine in his death.  Matthew Perry’s ketamine use in this instance was obviously not conducted in a way that would be recommended by a medical professional.  In Buddhism, there is a parable of the second arrow, which teaches us that in life, pain is inevitable, but suffering is optional. Just as an arrow struck causes pain, so too do the adversities we encounter in life. The second arrow, however, is self-inflicted, representing our reactions, judgments, and blame, which often exacerbate our suffering.  Matthew Perry's misuse of ketamine is like the first arrow, while the second arrow symbolizes the overreaction to the dangers of ketamine therapy, which can result in withholding a potentially life-saving treatment. 


Let’s take a closer look at the available data to understand why ketamine’s contribution to Matthew Perry’s death has no relevance to the therapeutic use of ketamine.  Firstly, the dose that Matthew Perry had in his system far exceeded the recommended dose for use in mental health disorders, or even chronic pain.  The coroner’s report documented his level was 3,540 ng/ml and 3,271 ng/ml.  The blood concentration needed for anesthesia is 1,000-6,000 ng/ml.  Secondly, he was on several other sedating medications, which would further increase the sedating effect of ketamine, leading to loss of consciousness.  However, this alone would be unlikely to cause death because ketamine does not affect the airway reflexes and most people have the ability to maintain their ability to breath without collapsing the airway.  In contrast, common sedating medication, such as opiates and benzodiazepine (eg, Ativan, Xanax) can cause respiratory depression and loss of airway tone, effectively causing choking.  Thirdly, in no setting should sedating medications be used in a hot tub or any body of water for that matter.  It should go without saying that losing consciousness in water can lead to drowning, yet this seems to be neglected in most of the reporting that I have seen.


We know that the ketamine infusion that he received a week and half prior could have had no impact on the cause of death, therefore, he must have used ketamine in a different formulation.  While ketamine is being prescribed for use at home, the doses prescribed could not have resulted in the levels seen in his blood unless taken at doses far exceeding the recommendations.


The reports of the cause of death being “acute effects of ketamine” are misleading.  Yes, the ketamine likely led to decreased levels of consciousness that prevented the ability to maintain the proper body control to prevent drowning.  So in that sense, the ketamine caused his death.  But that would be analogous to saying that the “acute effects of gravity” led to death in a case of falling from height.  Despite this clear causation, questioning the safety of ketamine in therapeutic settings is completely unfounded.  This does not suggest that ketamine is more dangerous than many other medications currently used and should not cause resistance to offering the treatment to those who will benefit.  

The morbidity and mortality of depression, anxiety, PTSD, addiction and chronic pain is astronomical.  Furthermore, effective treatment for these conditions are lacking.  Ketamine shows promise to treat these conditions and allow deep healing, not just symptom management.  At it's root, addiction is about pain - deep pain that lacks meaning, understanding or source. Pain that is inescapable. Pain that cause disconnection, from oneself, from others, from higher values, from the world. By getting to the root of the problem, we have seen ketamine help patients overcome addiction and cure the pain that drives addictive behavior. Of course, as with any powerful tool, the proper use is paramount.  Ketamine should be administered by knowledgeable practitioners who are able to mitigate potential side effects and maximize the efficacy.  This requires a multi-modal approach.  


2,542 views0 comments

Comments


bottom of page